Tune in to our upcoming broadcast to learn more about advances in the treatment of tenosynovial giant cell tumor. Register today!

Immuno-Oncology Clinic Develops Tools to Aid irAE Recognition and Monitoring

MINDY WAIZER
Thursday, December 13, 2018
Oncology nurses must not only be aware of the adverse events (AEs) of immunotherapy, but they must also educate their patients—and their other healthcare providers—to recognize them as well, according to Massey Nematollahi, MScN, RN, CNS, OCN, CON.
 
Nematollahi, who runs the Immuno-Oncology Clinic at the William Osler Health Sys­tem in Canada under the leadership of medical oncologist Parneet Cheema, MD, has developed practical tools and checklists to help nurses and patients recognize immune-related adverse events (irAEs) and help keep them under control. 

At the clinic, nurses follow its 5 Pillars of Immuno-Oncology Toxicity Management—prevent, anticipate, detect, treat, and monitor—to provide optimal care. The onset of irAEs may be delayed after treatment, meaning patients may feel effects when they are at home, between treatments, without the close attention of nurses nearby, so patient education is vital. The Immuno-Oncology Clinic has created animated videos in at least 12 languages, patient handouts, and provider letters to ensure that AEs are recognized and treated quickly and effectively.

Educating Patients about irAEs
 
At the clinic, nurses give patients a flyer that features a graphic outline of a body, with explanations of each area where irAEs may appear, and what the warning signs may be. For example:
  • Lung-related warning signs include shortness of breath, chest pain, or new or worsening cough (with or without fever)
  • Liver-related signs include dark, tea-colored urine, yellowing of the whites of eyes, right-sided abdominal pain, and easy bleeding/bruising
  • Digestion-related irAEs may manifest as frequent, watery stools; dark, tarry, or sticky stools; nausea or vomiting; and pain or tenderness in the abdomen
Rashes, itching, mouth sores, or blistered or peeling skin are indications of irAEs as well. Hormonal effects include headache/dizziness, fatigue, weight loss or gain, sensitivity to hot or cold things, and heart palpitations. General swelling, muscle or joint pain, or muscle weakness are also signs that the patients should see a doctor.

The clinic also offers those being treated with immunotherapy a patient diary, designed to help them identify their baseline physical condition and to provide prompts for patients to consider whether that day may be different, and if so, how.

In addition, wallet cards can enable patients to provide quick information during potential emergencies when they need to communicate with medical providers quickly about their therapy and possible AEs. A small card provides the patient’s name, the immunotherapy drug the patient is taking, and brief bullets describing common AEs. In case of emergency, the card states: “The management of these immune-related (AEs) is specific and sometimes urgent. It absolutely requires coordination with the healthcare team that has prescribed the treatment.” Lastly, the back of the card provides the contact information for their oncologist’s office.

Raising Awareness Among the Entire Care Team

One challenge to recognizing and monitoring irAEs is that non-oncology medical providers—such as primary care doctors, emergency room staff, or specialists—may not recognize the patient’s symptoms as immunotherapy-related, as they may present with comorbidities that are treated by non-oncology physicians for specific conditions.

It is important that the patient’s multidisciplinary care team is educated about the possible effects of immunotherapy, and know when warning signs may necessitate a call to the oncologist. “The management of these toxicities requires the whole team to be involved,” Nematollahi said.

To help ensure that all of the patients’ providers are aware of the fact that they are receiving immunotherapy, and what that may mean, the clinic has developed a letter to send to them with a high-level overview of what they need to know. It also provides contact information for the patient’s oncologist, should the patient exhibit suspicious symptoms.

Monitoring Means Staying on High Alert

Follow-up with patients who are on immunotherapy is crucial, Nematollahi said. “Patients should be contacted on a regular basis,” she added. “[For] those who are on a combination of (immunotherapy), we have a call-back program weekly for at least 20 weeks to make sure they won't fall off the track.”  

She also advises that when it comes to irAEs, nurses should assume the worst. “Patients with diarrhea: if you think it is just diarrhea, it is not,” she added. “…You have to really be on the ball. That is inflammation of the bowel. It will get inflamed and may burst.”

Besides extra vigilance for known irAEs, nurses should be on the lookout for unusual symptoms, Nematollahi said, adding that not all irAEs are known yet, so observing and documenting unusual events must be considered part of comprehensive patient care.
 
Reference
Nematollahi M. Clinical pearls in managing immune-mediated toxicities. Presented at: PER® 36th Annual CFS®; November 7-9, 2018; New York, NY.
 

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.